Illinois, 2017

Tornado and Hail in Illinois, November 5, 2017

November 5, 2017 · NWS ILX · 8 events in 5 counties and zones

A slow-moving cold front triggered several clusters of strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and early evening of November 5th. with the strongest storms producing wind gusts of around 60mph and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front triggered several clusters of strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and early evening of November 5th. Most of the activity developed along and southeast of a Champaign to Taylorville line...with the strongest storms producing wind gusts of around 60mph and hail up to the size of nickels. One cell spawned an EF-1 tornado in northern Richland County northwest of Olney...damaging a few structures and trees along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 5, 11:16 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 5, 11:16 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1116 AM CST Sun Nov 5 2017

.UPDATE...
Issued at 1006 AM CST Sun Nov 5 2017

Frontal boundary at 10 am extends roughly from Jacksonville to
north of Rantoul. This is probably not going to make much more
progress north, and indeed Springfield has fallen from 68 to 62
degrees in the last hour. Severe threat is focusing more on areas
from Taylorville to Danville southward, where surface CAPE's are
already 1500-2000 J/kg with little capping in place. The front
will be making more of a southward push this afternoon, and should
be near I-70 by about 3-4 pm. Temperatures will be falling behind
the front, but low-mid 70s will prevail ahead of it.

In terms of the fog advisory, most locations are now up to at
least a mile, with Bloomington and Jacksonville straggling some
but still lifting. Thus, the advisory was allowed to expire.

Updated grids have been sent for the latest trends into tonight,
and zone forecasts will follow soon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 320 AM CST Sun Nov 5 2017

A weak boundary is setting up over central Illinois this morning,
with south/southwesterly winds ushering warmer temperatures and
plenty of moisture into the southeastern portions of the state.
The moisture pooling along the boundary has resulted in some
patchy dense fog. Low lying areas and rapidly changing conditions
may make travel a little slow this morning. But observation
visibilities have been bouncing up and down for the most part
since midnight. Not widespread enough this far south to go with a
full advisory at this point, rather dealing with it as a special
weather statement.

The boundary will slowly drift this morning until the arrival of
a more potent front later in the day. In the meantime, as series
of shortwaves moving into the region will bring several rounds of
showers and thunderstorms, some of which may be severe. Severe
threat for today is still in the Enhanced category on the Day One
Outlook from SPC. Plenty of clouds over the region and ongoing
precip will help to temper the daytime heating somewhat, but warm
air advection and much of the region south of a line from SPI to
DNV in a warm sector of sorts in between systems will still result
in CAPE values generally around 1200-1500 J/kg from midday into
this evening in the south and east, lesser to the NW. Winds ahead
of the front moving around to more southwesterly, parallel and
away from the boundary, also minimizing convergence along the
boundary. However, what the system is lacking in surface based
support, bulk shear makes up for, generally greater than 50kts.
Largely uni- directional flow will limit the longevity perhaps of
discrete supercells that may form, potentially moving into a more
linear segments look. Models are not very consistent with the
timing of the waves specifically, and are struggling with the
development of storms actually behind the surface boundary
depiction. Models overall are keeping to a mid day through 03z
threat, with the greater threat moving to the eastern border this
evening once the front starts to drop south. Enough moisture that
some areas may see some localized heavy rain totals, but the major
threat will be large hail and damaging winds. That being said,
rotation will not be hard to come by, especially along the
boundary, and a few tornadoes are also possible.

.LONG TERM...(Monday through Saturday)
ISSUED AT 320 AM CST Sun Nov 5 2017

Remainder of the forecast is far more simple overall.
Monday reverts back out of the warmer weather pattern and starts
a period of highs in the 40s/50s and overnight lows in the
30s/upper 20s. Beyond continued showers invof the slow moving
boundary later on Monday night possibly pushing some rain into
southeastern IL mainly south of I-70, the extended forecast is
largely dry. Models do shift from a more zonal flow aloft to more
amplified by the end of the week, signaling a potential return of
colder air to the Midwest. And the next wave is signaled into next
weekend with the next round of precip chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM CST Sun Nov 5 2017

Line of thunderstorms has formed along a cold front from near
KSPI-KCMI, and the main impact over the next couple hours will be
at KCMI. Once the line passes, scattered showers will continue,
but dry conditions should prevail at the TAF sites by 00Z. IFR
ceilings will improve to MVFR levels by early evening. Some
question as to how much clearing may take place, with expansive
stratocumulus to our northwest, and higher clouds moving in from
the west after 06Z. However, will mention VFR conditions by about
06Z for now.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 11:23 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1123 AM CST Sun Nov 5 2017

ILZ027-028-030-061730-
Knox-Marshall-Stark-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Widely scattered thunderstorms will be possible later this
morning through the mid-afternoon hours. A few of the stronger
storms may contain some hail, however, at this time, it now
appears the better threat for more organized severe weather will
occur to our south this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ029-031-036>038-040>043-047>051-061730-
Cass-De Witt-Fulton-Logan-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Tazewell-Woodford-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will develop and continue through the
afternoon hours. A few of the stronger storms may contain large
hail and damaging winds, however, it now appears the better threat
for more organized severe storms will occur to our south this
afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Present
indications suggest the primary time frame would be from Noon
until 500 pm CST.

ILZ044>046-052>057-061>063-066>068-071>073-061730-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

An Enhanced Risk for severe thunderstorms exists across the area
for this afternoon into early this evening.

Numerous thunderstorms will develop and continue through early
this evening. A few of the stronger storms will contain large to
very large hail, damaging wind gusts, with an isolated tornado
possible as well. The threat for severe weather should shift to
our south by early this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early
this evening. Present indications suggest the primary time
frame for activation would be from 12 PM until 7 PM CST.

37

In the hours before

Special weather statement, Nov 5, 10:35 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1035 AM CST SUN NOV 5 2017

ILZ068-073-051700-
Lawrence-Crawford-
1035 AM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1100 AM CST...

At 1035 AM CST, Doppler radar was tracking a strong thunderstorm over
Lawrenceville, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff, Petrolia and
Lawrenceville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3872 8752 3869 8752 3867 8760 3865 8775
      3882 8781 3889 8754 3888 8753 3886 8755
      3885 8753 3882 8753 3879 8750 3877 8751
      3876 8750 3874 8750
TIME...MOT...LOC 1635Z 255DEG 40KT 3876 8767

37
Special weather statement, Nov 5, 11:10 AM CST, 3 hours before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CST SUN NOV 5 2017

ILZ044>046-053>055-051800-
Douglas-Macon-Vermilion-Piatt-Moultrie-Champaign-
1110 AM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
VERMILION...CHAMPAIGN...NORTHWESTERN DOUGLAS AND NORTHEASTERN MACON
COUNTIES UNTIL NOON CST...

At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rankin to near Forsyth. Movement was
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Champaign, Decatur, Danville, Rantoul, Monticello, Tuscola, Urbana,
Savoy, Mahomet, Hoopeston, St. Joseph, Forsyth, Tolono, Villa Grove,
Arthur, Bement, Oakwood, Philo, Cerro Gordo and Rossville.

This includes the following highways...
 Interstate 57 between mile markers 213 and 251.
 Interstate 72 between mile markers 141 and 182.
 Interstate 74 between mile markers 171 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3960 8867 3992 8898 4040 8804 4040 8794
      4046 8793 4049 8787 4049 8771 4048 8753
      4018 8753
TIME...MOT...LOC 1708Z 246DEG 41KT 4049 8785 3991 8892

37
Special weather statement, Nov 5, 2:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 PM CST SUN NOV 5 2017

ILZ045-054-055-052045-
Douglas-Moultrie-Champaign-
205 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
SOUTHEASTERN CHAMPAIGN AND DOUGLAS COUNTIES UNTIL 245 PM CST...

At 204 PM CST, Doppler radar was tracking a strong thunderstorm near
Arthur, or 10 miles northeast of Sullivan, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuscola, Arcola, Villa Grove, Arthur, Atwood, Lovington, Newman,
Camargo, Broadlands, Hindsboro, Allerton, Bourbon, Murdock, Garrett,
Longview, Chesterville and Cadwell.

This includes Interstate 57 between mile markers 202 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CST for central and
east central Illinois.

LAT...LON 3979 8797 3969 8797 3968 8806 3966 8806
      3965 8865 3973 8866 3996 8794 3980 8793
TIME...MOT...LOC 2004Z 255DEG 44KT 3973 8853

Barnes

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
November 5, 2:10 PM CST to 2:15 PM CST
Where
Douglas County, Arthur
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.720, -88.470

Thunderstorm Wind, Douglas

When
November 5, 2:10 PM CST to 2:15 PM CST
Where
Douglas County, Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.720, -88.470

A power line was blown down on the northwest side of Arthur.

Hail, Christian

When
November 5, 2:15 PM CST to 2:20 PM CST
Where
Christian County, Taylorville Muni Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
39.530, -89.330

Thunderstorm Wind, Effingham

When
November 5, 3:40 PM CST to 3:45 PM CST
Where
Effingham County, Shumway
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.180, -88.650

A power pole, power lines, and several tree branches were blown down in Shumway.

Thunderstorm Wind, Clark

When
November 5, 4:19 PM CST to 4:24 PM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
39.300, -87.980

A few trees and several large tree branches were blown down across Casey.

Tornado, Richland

When
November 5, 5:24 PM CST to 5:33 PM CST
Where
Richland County, 1.26 mi NNW of Pureton to 3.55 mi NNW of Olney
Rating
EF1
Path length
6.84 mi
Path width
50 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
38.747, -88.229

A tornado touched down in an open field about 3.4 miles north of Noble at 5:24 pm CST. The tornado tracked to the east-northeast...damaging the roof of a house, destroying a garage, damaging a truck in the garage, and downing several trees before doing damage to the roof of a barn on Pleasant Ridge Lane at around 5:26 pm. The tornado continued to the east-northeast for another 7 minutes primarily damaging trees. The tornado dissipated at 5:33 pm CST, 3.2 miles north-northwest of Olney about one-half mile northwest of the Richland Country Club.

Thunderstorm Wind, Richland

When
November 5, 5:24 PM CST to 5:29 PM CST
Where
Richland County, 0.69 mi N of Pureton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.740, -88.220

Metal siding was peeled off a home and a rotten tree was uprooted. This damage occurred south of a tornado track.

Thunderstorm Wind, Richland

When
November 5, 5:37 PM CST to 5:42 PM CST
Where
Richland County, 4.07 mi SSE of Dundas
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.780, -88.040

Three power poles were leaned over southeast of Dundas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724202, 724203, 724200, 724204, 724201, 724199, 724206, 724205.